Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 29, NWS Rapid City, SD

November 30, 20214 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Nov 30, 2021, 7:52 PM MST for 4 counties in South Dakota. It took effect at Dec 1, 2021, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2021, 7:52 PM MST (02:52 UTC)
In effect from
Dec 1, 2021, 10:00 AM MST
Expired
Dec 1, 2021, 5:00 PM MST
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Meade County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 114 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS73 KUNR 010252
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
752 PM MST Tue Nov 30 2021

SDZ001-011800-
/O.NEW.KUNR.WI.Y.0029.211201T1700Z-211201T2300Z/
Harding-
Including the city of Buffalo
752 PM MST Tue Nov 30 2021

...WIND ADVISORY IN EFFECT FROM 10 AM TO 4 PM MST WEDNESDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...Harding County.

* WHEN...From 10 AM to 4 PM MST Wednesday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
143 
WWUS73 KUNR 010939
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
239 AM MST Wed Dec 1 2021

SDZ001-012300-
/O.CON.KUNR.WI.Y.0029.211201T1700Z-211201T2300Z/
Harding-
Including the city of Buffalo
239 AM MST Wed Dec 1 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts around 50 mph 
  expected.

* WHERE...Harding County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
120 
WWUS73 KUNR 011524
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
824 AM MST Wed Dec 1 2021

SDZ002-012-013-020000-
/O.EXB.KUNR.WI.Y.0029.211201T1700Z-211202T0000Z/
Perkins-Butte-Northern Meade Co Plains-
Including the cities of Lemmon, Bison, Belle Fourche, and Faith
824 AM MST Wed Dec 1 2021

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Perkins County, Butte County and the Northern Meade 
  County Plains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ001-020000-
/O.EXT.KUNR.WI.Y.0029.211201T1700Z-211202T0000Z/
Harding-
Including the city of Buffalo
824 AM MST Wed Dec 1 2021

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Harding County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
522 
WWUS73 KUNR 012048
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
148 PM MST Wed Dec 1 2021

SDZ001-002-012-013-020000-
/O.CON.KUNR.WI.Y.0029.000000T0000Z-211202T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
148 PM MST Wed Dec 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Harding County, Butte County, Perkins County and the 
  Northern Meade County Plains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
582 
WWUS73 KUNR 020007
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
507 PM MST Wed Dec 1 2021

SDZ001-002-012-013-020115-
/O.EXP.KUNR.WI.Y.0029.000000T0000Z-211202T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
507 PM MST Wed Dec 1 2021

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Nov 30, 4:17 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 30, 4:17 PM MST, 3 hours 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
417 PM MST Tue Nov 30 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 143 PM MST Tue Nov 30 2021

Mild NW Pac flow will persist through the remainder of the week,
with near daily weak impulses. A quick return to WAA ongoing via
breezy SW winds aloft, which are at the sfc over the western
third. Thick mid and high clouds have developed per residual Pac
moisture spilling over the northern Rockies in the presence of
height rises via an embedded impulse. These will linger into the
evening before they thin overnight. Sfc trough will push through
the region tonight with winds veering NW, remaining gusty over
parts of the northern BH overnight. WAA will again rev up late
tonight as the mean upper trough in the NE PAC shifts east and
forces the bulk of the downstream ridge east Wed-Thur. This will
allow even warmer Pac downslope air into the region, with
widespread 60s expected on the plains for highs both days,
including a few 70s on the SD plains. Temps will hinge on the
smaller forecast details, namely sky cover and winds/mixing, esp
given the time of year when the sun angle is low. Wed looks to be
the best day for mechanical mixing given a passing weak upper
impulse, which will allow for near adv levels over NW SD, and
breezy winds elsewhere. Any high clouds look to be thin at this
moment, which should allow for good mix out conds. Thur, on the
other hand, may see less mixing potential given potential high
clouds and less low level flow. In addition, a weak backdoor cool
front will settle across the far NE FA, which could also support
cooler temps, esp if it ends up further SW. A clipper type system
will then force a cold front through the region Friday, with much
cooler temps. Temps will recover some Sat, with highs in the 40s
and 50s. However, a strong clipper system is still on track Sat
night, with much cooler temps arriving Sunday as well as potential
breezy winds. Flow becomes more unsettled next week with models
trending cooler and more active as the jet stream settles south.
Overall, dry weather expected through the weekend. Chances for
snow may return early next week given the more active pattern, esp
in northeast WY and the Black Hills with any stronger clippers
that track further south.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 417 PM MST Tue Nov 30 2021

VFR conditions will continue through the period.

Low-level wind shear will develop this evening into early tonight,
particularly from the Black Hills region northward, as northwest
winds of 35-45 kt develop in the 2-3 kft above ground layer. This
wind shear will generally weaken later in the overnight, though
it may briefly restrengthen around 12-15z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
Hazardous weather outlook, Nov 30, 5:28 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
528 AM MST Tue Nov 30 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011230-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
528 AM MST Tue Nov 30 2021 /628 AM CST Tue Nov 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.